Communications in Mathematical Physics

, Volume 65, Issue 3, pp 295–312 | Cite as

On the ergodic properties of nowhere dispersing billiards

  • L. A. Bunimovich


For billiards in two dimensional domains with boundaries containing only focusing and neutral regular components and satisfacting some geometrical conditionsB-property is proved. Some examples of three and more dimensional domains with billiards obeying this property are also considered.


Neural Network Statistical Physic Complex System Nonlinear Dynamics Quantum Computing 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Sinai, Ya. G.: Dynamical systems with elastic reflections. Ergodic properties of dispersing billiards. Usp. Mat. Nauk25, 141–192 (1970); Russ. Math. Surv.25, 137–189 (1970)Google Scholar
  2. 2.
    Bunimovich, L. A., Sinai, Ya. G.: On a fundamental theorem in the theory of dispersing billiards. Mat. Sb.90, 415–431 (1973); Math. USSR Sb.19, 407–424 (1973)Google Scholar
  3. 3.
    Arnold, V.J.: Small denominators and problems of stability of motion in classical and celectial mechanics. Usp. Mat. Nauk18, 91–192 (1963); Russ. Math. Surv.18, 85–191 (1963)Google Scholar
  4. 4.
    Hopf, E.: Statistik der Lösungen geodätischer Probleme vom unstabilen Typus. II. Math. Ann.117, 590–608 (1940)Google Scholar
  5. 5.
    Bunimovich, L. A.: On billiards close to dispersing. Mat. Sb.94, 49–73 (1974); Math. USSR Sb.23, 45–67 (1974)Google Scholar
  6. 6.
    Birkhoff, G.D.: Dynamical systems. Am. Math. Soc. Colloq. Dubl., Vol. 9. Providence, R.I.: AMS 1927; rev. ed. 1966Google Scholar
  7. 7.
    Lazutkin, V.F.: The existence of coustics for the billiard problem in a convex domain. Izv. A.N. SSSR, ser matem37, 186–216 (1973); Math. USSR Izv.37, 186–216 (1973)Google Scholar
  8. 8.
    Bunimovich, L.A.: On the ergodic properties of some billiards. Funkt. Anal. Jego Prilog.8, 73–74 (1974); Funct. Anal. Appl.8, 73–74 (1974)Google Scholar
  9. 9.
    Rohlin, V.A.: Selected topics from the metric theory of dynamical systems. Usp. Mat. Nauk4, 57–128 (1949); English transl.: Am. Math. Soc. Transl. (2)49, 171–240 (1965)Google Scholar
  10. 10.
    Zemlyakov, A. N., Katok, A. B.: The topological transitivity of billiards in polygons. Mat. zametki18, 291–301 (1975)Google Scholar
  11. 11.
    Boldrighini, C., Keane, M., Marchetti, F.: Billiards in polygons. Preprint, Univ. di Camerino, Italy (1977)Google Scholar
  12. 12.
    Ornstein, D.S.: An example of a Kolmogorov auromorphism that is not a Bernoulli shift. Adv. Math.10, 49–62 (1973)Google Scholar
  13. 13.
    Hovanskij, A. N.: Application of continued fractions and their generalizations to problems in approximate theory. Moscow: Gittl 1956; English transl.: Groningen: Noordhoff 1963Google Scholar
  14. 14.
    Anosov, D.V.: Geodesic flows on closed Riemannian manifolds of negative curvature. Trudy Mat. Inst. Steklov90, 3–209 (1967); Proc. Steklov Inst. Math.90, 1–227 (1969)Google Scholar
  15. 15.
    Brin, M.J., Pesin, Ya. B.: Partially hyperbolic dynamical systems. Izv. A.N.SSSR, ser. matem.38, 170–212 (1974); Math. USSR Izv.7, 185–227 (1973)Google Scholar
  16. 16.
    Gallavotti, G.: Lectures on billiards. In: Dynamical systems, theory and applications. Lecture notes in physics, Vol. 38. Berlin, Heidelberg, New York: Springer 1975Google Scholar
  17. 17.
    Gallavotti, G., Ornstein, D.S.: Billiards and Bernoulli schemes. Commun. math. Phys.38, 83–101 (1974)Google Scholar
  18. 18.
    Rüssmann, H.: Kleine Nenner. I. Über invariante Kurven differenzierbarer Abbildungen eines Kreisrings. Nachr. Acad. Wiss., Göttingen, Math. Phys. Kl. II, 67–105 (1970)Google Scholar
  19. 19.
    Bennettin, G., Strelcyn, J.M.: Numerical experiments on a billiard stochastic transition and entropy. Preprint, Univ. Paris-Nord, France (1977)Google Scholar
  20. 20.
    Sinai, Ya. G.: Introduction to ergodic theory. Math. notes, Vol. 18. Princeton: Princeton University Press 1976Google Scholar
  21. 21.
    Dvorin, M.M., Lazutkin, F.F.: Existence of infinitely many elliptic and hyperbolic periodic trajectories for convex billiard. Funkt. Anal. Jego Prilog.7, 20–27 (1973); Funct. Anal. Appl.7, 103–112 (1974)Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • L. A. Bunimovich
    • 1
  1. 1.P. P. Shirshov Institute of OceanologyAcademy of Sciences USSRMoscowUSSR

Personalised recommendations